Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 22, NWS JSJ

May 10, 2017

NWS JSJ issued this flash flood warning at May 10, 2017, 3:36 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2017, 3:36 PM CDT (20:36 UTC)
Expired
May 10, 2017, 6:30 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 66 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

691 
WGCA52 TJSJ 102036
FFWSJU
PRC001-013-141-102330-
/O.NEW.TJSJ.FF.W.0022.170510T2036Z-170510T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
436 PM AST WED MAY 10 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Arecibo Municipality in Puerto Rico...
  Utuado Municipality in Puerto Rico...
  Adjuntas Municipality in Puerto Rico...

* Until 730 PM AST

* At 427 PM AST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Adjuntas and Utuado along the Rio Grande de Arecibo due to 
  excessive runoff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1838 6666 1831 6666 1821 6667 1817 6668
      1816 6673 1838 6670

$$

RAM
1 follow-up statement
680 
WGCA72 TJSJ 102330
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
730 PM AST WED MAY 10 2017

PRC001-013-141-102337-
/O.EXP.TJSJ.FF.W.0022.000000T0000Z-170510T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arecibo PR-Utuado PR-Adjuntas PR-
730 PM AST WED MAY 10 2017

...THE FLASH FLOOD WARNING FOR ARECIBO...UTUADO AND ADJUNTAS
MUNICIPALITIES WILL EXPIRE AT 730 PM AST...

Flood waters have receded and the U.S.G.S river sensors indicate 
that the Rio Grande de Arecibo is not longer flooded. For that 
reason, the flash flood warning will be allowed to expire at 730 PM 
AST. Please continue to heed any remaining road closures.

LAT...LON 1838 6666 1831 6666 1821 6667 1817 6668
      1816 6673 1838 6670

$$

JJA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 10, 2:44 PM CDT, 52 minutes earlier.

Area forecast discussion, May 10, 2:44 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
344 PM AST Wed May 10 2017

.SYNOPSIS...The upper level trough is expected to continue over
the local area at least through late Thursday, with an upper level
ridge developing thereafter and for the next several days after
that. SFC shortwave troughs are expected to move through the area
for the next few days. Shower and thunderstorm activity is
expected on Thursday once again. SFC high pressure across the
central Atlantic will keep the local winds from the east to
southeast for the rest of today, shifting to a northeasterly
direction on Thursday.

&&

.SHORT TERM...The above normal moisture has combined with the
upper level trough to cause the showers and thunderstorms that
have affected much of Puerto Rico today and portions of the USVI.
We can expect for these showers and thunderstorms to continue
through the rest of the afternoon. Some of the high resolution
models are indicating additional showers and possible
thunderstorms overnight across the local area and then showers and
thunderstorms across the interior, west, and southwestern sections
of PR on Thursday afternoon. The flash flood watch is still in
effect until 6PM AST this afternoon.

.LONG TERM...Saturday trough Wednesday...From the previous
discussion...

A ridge aloft is  expected to build over the region by the
upcoming weekend into next week. However, model guidance quickly
bring a tropical wave with abundant tropical moisture across the
region Sunday or Monday. This scenario can increase the potential
for showers and thunderstorms across the islands. Moisture is
forecast to rapidly decrease Tuesday into mid week. The lingering
moisture will result in periods of showers and thunderstorms
during the afternoons and early evening hours due to the
combination of daytime heating and local effects mainly along the
Cordillera and western sections of Puerto Rico. The U.S. Virgin
Islands, as well as the windward sections of PR, can expect
passing showers mainly during the overnight and early morning
hours each day.

&&

.AVIATION...SHRA/TSRA is present across many sections of the local
area, which is causing VCSH/VCTS across most of the local
terminals. This activity is expected to continue through 10/23Z.
Prevailing VFR conds expected overnight with VCSH likely across
the USVI terminals and TJSJ. Winds will be from the ESE at around
10-15kt for the rest of the day, weakening to 5-10kt overnight.
Winds to shift to a more NE direction by 11/14Z at 5-10kt with sea
breeze variations developing.

&&

.MARINE...Seas are expected to be up to 5 feet across the local
waters for the next few days. Winds will be up to 15 knots today
but showers and thunderstorms are possible over the waters which
could cause local wind gusts near the thunderstorms. There is a
moderate risk of rip currents across the north and east coast of
PR and along most of the coasts of Vieques, Culebra, and St Croix.
High risk of rip currents expected tomorrow for northern PR.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  86  76  86 /  30  30  20  20
STT  76  85  75  85 /  40  40  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch until 6 PM AST this evening for Central
     Interior-Eastern Interior-Mayaguez and Vicinity-North
     Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Western Interior.

VI...None.
AM...Flash Flood Watch until 6 PM AST this evening for Coastal Waters
     OF Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Southern Puerto Rico out 10 NM.

&&

SHORT TERM...JA
LONG TERM....JA
Hazardous weather outlook, May 10, 5:11 AM CDT, 10 hours 25 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
542 AM AST miercoles 10 de mayo de 2017

AMZ710>745-PRZ001>013-110945-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
542 AM AST miercoles 10 de mayo de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta Noche

.Tronadas...Existe la posibilidad de tronadas con lluvias fuertes y
vientos en rafagas breves esta tarde a traves de porciones de la
isla grande de Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos, desbordes de algunos rios y deslizamientos.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas mayormente para el norte de Puerto Rico, toda Culebra y las
costas del sur de Vieques.

.Dias dos a siete...jueves hasta martes

Aunque las condiciones comenzaran a secarse despues de hoy,
aguaceros y tronadas podrian resultar en inundaciones urbanas y de
riachuelos jueves y viernes. Las lluvias aumentaran nuevamente
domingo y lunes. El riesgo de corrientes marinas aumentara manana.

.Comunicado sobre informacion reportada por observadores...

Una Vigilancia de Inundaciones Repentinas estara en efecto para el
mediodia para la isla grande de Puerto Rico. Se les exhorta a los
observadores individuales a reportar inundaciones, trombas marinas y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-110945-
San Tomas, San John e islas adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
542 AM AST miercoles 10 de mayo de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta Noche

.Tronadas...Existe la posibilidad de tronadas aisladas a traves de
porciones de las Islas Virgenes y las aguas circundantes.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para Santa Cruz y sitios aislados en San Tomas y San John.

.Dias dos a siete...jueves a martes

Condiciones de tiempo generalmente inestables continuaran hasta el
viernes con tronadas aisladas posibles. Aguaceros y tronadas con
lluvias fuertes son posibles comenzando el domingo y continuando
hacia el lunes. El riesgo de corrientes marinas aumentara manana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones,
trombas marinas y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

In the hours before

Special weather statement, May 10, 12:18 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service San Juan PR
118 PM AST WED MAY 10 2017

PRZ006-007-101815-
Central Interior-Ponce and Vicinity-
118 PM AST WED MAY 10 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT VILLALBA...COAMO...
BARRANQUITAS...OROCOVIS...JUANA DIAZ AND AIBONITO MUNICIPALITIES...

At 117 PM AST, strong thunderstorms were clustered over Coamo. The
storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1807 6653 1815 6653 1822 6644 1823 6628
      1811 6628
TIME...MOT...LOC 1717Z 240DEG 0KT 1811 6639

fc
Special weather statement, May 10, 12:47 PM CDT, 2 hours 49 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
118 PM AST miercoles 10 de mayo de 2017

PRZ006-007-101815-
Interior Central-Ponce y Vecindad-
118 PM AST miercoles 10 de mayo de 2017

...Una area de fuertes tronadas afectaran
Villalba...Coamo...Barranquitas...Orocovis...Juana Diaz y Aibonito...

A las 117 PM AST, fuertes tronadas estuvieron agrupados sobre Coamo.
La tronada esta casi estacionaria.

Vientos en exceso de 40 mph y granizo de tamano de guisante son
posibles con esta actividad.

Lluvias torrenciales tambien esta ocurriendo con esta tormenta, y
podrian causar inundaciones localizadas. No maneje su vehiculo por
carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Impactos de rayos pueden ocurrir a 10 millas de la tronada. Busque
refugio seguro dentro de un edificio o vehiculo.

FC/GL
Local storm report, May 10, 1:23 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
223 PM AST WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     DEBRIS FLOW      OROCOVIS                18.23N 66.39W
05/10/2017                   OROCOVIS           PR   EMERGENCY MNGR

            A MUDSLIDE WAS REPORTED AT ROAD PR-155, KM 22.2.

&&

FCASTRO

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:05 PM CDTAreal Flood WarningJSJ6 hr
May 10, 3:51 AM CDTAreal Flood WarningJSJ5 hr
May 10, 3:56 AM CDTFlash Flood WatchJSJ13 hr
May 10, 9:11 AM CDTAreal Flood AdvisoryJSJ64 min
May 10, 11:56 AM CDTAreal Flood AdvisoryJSJ3 hr
May 10, 12:18 PM CDTSpecial Weather StatementJSJ57 min
May 10, 1:12 PM CDTAreal Flood AdvisoryJSJ3 hr
May 10, 2:00 PM CDTAreal Flood AdvisoryJSJ3 hr
May 10, 2:29 PM CDTAreal Flood AdvisoryJSJ2 hr
May 10, 2:56 PM CDTAreal Flood AdvisoryJSJ2 hr
May 10, 2:57 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.